Wyoming, 2020

Hail in Wyoming, June 2, 2020

June 2, 2020 · NWS CYS · 10 events in 3 counties and zones

Several severe thunderstorms moved across southeastern Wyoming on the second producing hail stones up to half dollar size hail. The National Weather Service office in Cheyenne, Wyoming measured penny size hail from one of the storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Several severe thunderstorms moved across southeastern Wyoming on the second producing hail stones up to half dollar size hail. The National Weather Service office in Cheyenne, Wyoming measured penny size hail from one of the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 2, 1:51 PM MST, 1 hour 46 minutes earlier.

Area forecast discussion, Jun 2, 1:51 PM MST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
251 PM MDT Tue Jun 2 2020

.SHORT TERM...(This afternoon through Thursday)
Issued at 245 PM MDT Tue Jun 2 2020

...Isolated strong to severe thunderstorms still possible this
afternoon through late this evening across the eastern plains...

Current surface observations across southeast Wyoming show a
stalled frontal boundary along or just east of the Laramie Range
this afternoon with dewpoints in the 50s to near 60 across western
Nebraska. This frontal boundary, surface moisture and instability,
and a weak disturbance aloft, will be the primary triggers for
initiating thunderstorms through tonight across the area. One cell
has already developed just south of the Colorado border. However,
0-6km shear is just starting to increase in this area with the 40
to 50 knot Bulk Shear still located well to the north. Other
cells starting to initiate across northern Wyoming this afternoon,
and those are moving east rapidly. East central Wyoming and the
northern Nebraska panhandle have the highest potential to see
strong to severe thunderstorms with hail up to the size of golf
balls and strong outflow winds. Based on current high res model
data, severe thunderstorms should be pretty isolated or widely
scattered for a time this evening. Added severe wording to the
forecast for locations north of I-80 and east of the Laramie
Range.

For tonight, activity will be slow to dissipate with current
models showing thunderstorms across the northern panhandle well
past midnight tonight. Expect the severe threat to diminish
however, with some small hail and winds. Another chance of
thunderstorms are expected on Wednesday with a more potent upper
level trough. The only issue is timing of this trough, if this
trough pushes across the area too quickly, thunderstorm
development may occur earlier in the day and push out of the area
by mid afternoon, lowering the severe weather threat. There is a
slight risk for severe thunderstorms for mid afternoon, but mainly
near Chadron, Alliance, and Sidney with a marginal risk further
west, due to the drier air advecting across the area. The threat
for severe weather will be lower Wednesday compared to today,
overall.

For Thursday, models show a continuation of zonal flow and gusty
westerly winds along and west of the Laramie Range where gusts may
reach 40 mph at times. Another round of thunderstorms are
possible, but coverage looks to be lower compared to the previous
days. Due to a drier boundary layer, strong/severe thunderstorm
potential looks minimal at this time. Highs in the 80s (west) to
near 90 (east) will continue Wednesday and Thursday afternoon.
Probability of overnight fog looks minimal at this time, but may
become more likely if isolated heavy rain falls in the evening
hours.

.LONG TERM...(Friday through Monday)
Issued at 302 AM MDT Tue Jun 2 2020

Upper ridge over the southern Rockys will shift east Friday
through Saturday leaving the CWA in swly upper flow ahead of an
upper trough that will move onshore over the west coast. Decent
shortwave will lift northeast and over the region late Saturday
and looks to bring the best chance for convection to the CWA. Some
drying then expected Sunday into early next week as the upper
trough nudges slowly eastward while weakening. Cool front may then
pass across late Monday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1134 AM MDT Tue Jun 2 2020

VFR flight rules anticipated for all terminals this afternoon
through 0Z. Occasional VCSH in the NE Panhandle will be present
between 18Z-0Z. Gusty winds will be present for the Panhandle
terminals between 25-30 knots at times. Wind gusts 10-20 knots for
the SE WY terminals this afternoon. A stationary frontal boundary
will continue to allow for chances of VCSH and potentially VCTS
this afternoon and evening. Potential amendments to TAFs are
possible due to rapidly changing weather regimes at times in the
unstable atmospheric environment.

&&

.FIRE WEATHER...
Issued at 206 PM MDT Tue Jun 2 2020

Fire weather concerns will generally be low and limited to Carbon
and Albany counties over the next several days. Windy conditions
are expected as zonal flow increases over south and central
Wyoming, resulting in westerly wind gusts over 30 mph Wednesday
and Thursday afternoon. Daytime humidities are expected to lower
into the teens to around 20 each afternoon. The next best chance
for showers and thunderstorms across Carbon/Albany counties will
be late this weekend and into Saturday. Will closely monitor fuel
status through this weekend if little or no precipitation is
observed. Further east, higher relative humidities are expected
into the weekend with breezy conditions near the Laramie Range
(zones 301 and 310).

&&

.HYDROLOGY...
Issued at 206 PM MDT Tue Jun 2 2020

High water flows will continue through late this week due to rapid
mountain snowmelt. The upper North Platte River near Saratoga,
Encampment river, and the Little Laramie River west of Laramie are
observing elevated flows in action stage at this time. However,
rivers and streams are not forecast to go above flood stage at
this time due to the lack of precipitation.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...TJT
LONG TERM...RE
AVIATION...BW
FIRE WEATHER...TJT
HYDROLOGY...TJT
Hazardous weather outlook, Jun 2, 4:07 AM MST, 11 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
507 AM MDT Tue Jun 2 2020

NEZ002-003-019>021-054-055-095-096-WYZ101-102-106>108-116>119-
031115-
Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill-
Kimball County-Cheyenne-North Sioux-South Sioux-
Converse County Lower Elevations-Niobrara County-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
507 AM MDT Tue Jun 2 2020

This hazardous weather outlook is for portions of panhandle
Nebraska...western Nebraska...east central Wyoming and southeast
Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered thunderstorms are expected to develop late this
afternoon and continue through midnight tonight. Severe storms are
possible along and north of a line from Douglas to Torrington to
Bridgeport after 4 PM this afternoon. Hail to the size of golf
balls are possible along with downburst winds to 60 mph.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Daily chances for afternoon showers and thunderstorms continues
through the week. A few storms may become severe with damaging
winds and large hail possible. A Slight Risk area has been
identified for the Nebraska Panhandle both Wednesday and Thursday
for very large hail and damaging downburst winds.

.Spotter information statement...

Spotter activation may be need for areas along and north of a line
from Douglas to Torrington to Bridgeport after 4 PM this
afternoon through midnight tonight.

WYZ103>105-109>115-031115-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
507 AM MDT Tue Jun 2 2020

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Elevated to locally critical fire weather conditions will continue
this evening through sunset when relative humidities begin to
rise.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Daily dry afternoon humidities will combine with gusty winds to
create elevated to locally critical fire weather conditions each
afternoon through Saturday.

Rising mountain temperatures will result in increase snowmelt and
rising water levels along area creeks and streams. Those living in
low-lying, flood prone areas should remain alert for high water.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jun 2, 3:01 PM MST, 36 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
401 PM MDT Tue Jun 2 2020

WYZ117-118-022230-
Central Laramie County-South Laramie Range Foothills-
401 PM MDT Tue Jun 2 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN LARAMIE COUNTY...

At 400 PM MDT, a strong thunderstorm was located over Natural Fort,
or 13 miles southwest of Cheyenne, moving northeast at 10 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Cheyenne, South Greeley, Warren AFB and Fox Farm-College.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 1 and 9.
 Interstate 80 in Wyoming between mile markers 349 and 360.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4122 10499 4100 10467 4100 10511
TIME...MOT...LOC 2200Z 222DEG 10KT 4099 10496

Braun
Special weather statement, Jun 2, 3:32 PM MST, 5 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
432 PM MDT Tue Jun 2 2020

WYZ117-118-022300-
Central Laramie County-South Laramie Range Foothills-
432 PM MDT Tue Jun 2 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LARAMIE COUNTY...

At 432 PM MDT, a strong thunderstorm was located over Cheyenne,
moving northeast at 30 mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
Cheyenne, South Greeley, Ranchettes, Warren AFB, Frontier Park, North
Cheyenne, Warren Af Base, Fox Farm-College and South Greeley High.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 7 and 20.
 Interstate 80 in Wyoming between mile markers 357 and 372.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4103 10477 4114 10496 4148 10469 4132 10441
TIME...MOT...LOC 2232Z 216DEG 27KT 4117 10479

Braun
Local storm report, Jun 2, 3:35 PM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
435 PM MDT TUE JUN 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     HAIL             1 NW CHEYENNE           41.15N 104.81W
06/02/2020  M0.50 INCH       LARAMIE            WY   OFFICIAL NWS OBS

&&

WM
Local storm report, Jun 2, 3:37 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
437 PM MDT TUE JUN 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     HAIL             2 E CHEYENNE            41.15N 104.76W
06/02/2020  E0.88 INCH       LARAMIE            WY   PUBLIC

&&

WM

The radar

The Cheyenne radar (KCYS), 4 km away, was scanning. The volume nearest the first event began at 22:39 UTC.

Open the radar archive at this moment

Event by event

10 hail. Local standard time, as filed.

Hail, Laramie

When
June 2, 3:37 PM MST
Where
Laramie County, 2.69 mi ESE of (Cys)cheyenne Airport
Measured
0.88 in hail
Reported by
Public
Coordinates
41.150, -104.760

Hail, Laramie

When
June 2, 3:44 PM MST
Where
Laramie County, 0.69 mi S of (Cys)cheyenne Airport
Measured
0.75 in hail
Reported by
Official NWS Observations
Coordinates
41.150, -104.810

Hail, Laramie

When
June 2, 3:45 PM MST
Where
Laramie County, 9.04 mi N of (Cys)cheyenne Airport
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
41.290, -104.790

Hail, Laramie

When
June 2, 3:56 PM MST
Where
Laramie County, 9.73 mi N of (Cys)cheyenne Airport
Measured
1 in hail
Reported by
NWS Employee
Coordinates
41.300, -104.790

Hail, Laramie

When
June 2, 4:02 PM MST
Where
Laramie County, 14.09 mi NNW of Durham
Measured
1.25 in hail
Reported by
Public
Coordinates
41.380, -104.750

Hail, Goshen

When
June 2, 5:49 PM MST to 5:59 PM MST
Where
Goshen County, 4.02 mi SSW of Fonda
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.790, -104.340

Hail, Goshen

When
June 2, 6:14 PM MST to 6:18 PM MST
Where
Goshen County, 2.66 mi ENE of Huntley
Measured
1.25 in hail
Reported by
CoCoRaHS
Coordinates
41.940, -104.100

Hail, Goshen

When
June 2, 6:32 PM MST
Where
Goshen County, 2.07 mi N of Cottier
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
42.050, -104.260

Hail, Goshen

When
June 2, 6:43 PM MST
Where
Goshen County, 2.47 mi NW of Torrington
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.080, -104.220

Hail, Niobrara

When
June 2, 8:07 PM MST
Where
Niobrara County, Van Tassell
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.660, -104.090

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 888748, 888749, 888750, 888751, 888752, 888753, 888754, 888755, 888756, 888757.